Alert archive / West Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 190, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 3, 2002, 6:41 PM EDT for Mercer County, Summers County, West Virginia. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 3, 2002, 6:41 PM EDT (22:41 UTC)
- Expired
- Jul 3, 2002, 7:30 PM EDT
- In force
- 49 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties Mercer County, WV, Summers County, WV
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 3, 2:00 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.7 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1126 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 894 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 032241 SVRRNK WVC055-089-032330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 640 PM EDT WED JUL 3 2002 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN SUMMERS COUNTY IN SOUTHEAST WEST VIRGINIA MERCER COUNTY IN SOUTHEAST WEST VIRGINIA * UNTIL 730 PM EDT. * AT 639 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTHEAST OF PIPESTEM...MOVING SOUTHWEST AT 15 MPH. SOME LOCATIONS THREATENED THROUGH 730 PM EDT INCLUDE HINTON... PIPESTEM... CAMP CREEK... <<CALL TO ACTION>>IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. $$ 02 LAT...LON 3752 8082 3770 8093 3744 8130 3728 8121
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:09 PM EDT, 3 hours 32 minutes earlier.
Area forecast discussion, Jul 3, 3:09 PM EDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 309 PM EDT WED JUL 3 2002 SHORT RANGE... FIRST OFF...A SVR TSTM WATCH IN EFFECT TIL 8 PM FOR OUR WHOLE FA. WILL HAVE LIKELY POPS ALONG AND EAST OF BLUE RIDGE THRUGH EARLY EVENING WITH 50 POPS IN THE FAR WEST. AGAIN...ACTIVITY SHOULD DECREASE AND END BY LATE EVENING. LEE TROF SHIFTS EAST OVERNIGHT...THEN FRONT MOVES INTO THE PA-OH VLY REGION THURSDAY. ANOTHER UNSTABLE DAY...WITH BEST LOW LVL CONVERGENCE OCCURRING ACROSS THE NRN CWA...WHERE I WILL PUT HIGHER POPS. MDLS SLOWING FRONT DOWN...ESP AVN...SO MAY HAVE TO ADD CHANCE POPS FURTHER NORTH INTO THE NRV. EXTENDED... STILL APPEARS 5H RIDGE WILL RETROGRADE NEXT WEEK...AS TROF DIGS OVER THE EAST BY TUESDAY. SFC FRONT WILL BE TO OUR SOUTH SAT MORNING...SO SAT APPEARS DRY FOR NOW. MEAN RH INCREASES OVER THE BLUE RIDGE SUNDAY...BUT STILL APPEARS ANY ACTIVITY WILL STILL BE TO OUR SOUTH. MEAN LAYER MOISTURE CONTINUES INCREASING MONDAY. FRONT APPROACHES FA LATE MONDAY...PASSING THROUGH THE FA LATE TUESDAY. SO TUESDAY APPEARS TO BE THE BETTER DAY FOR CHANCES OF TSRA...ALTHOUGH THINK A CHANCE IN THE MTNS MONDAY AFTN MAY BE REQUIRED. THE FRONT SHOULD BE TO ERN NC WED AFTN...BUT PLAN ON KEEPING A CHANCE IN FOR MOST OF THE AREA THEN. PRELIM CCF NUMBERS FCSTID = 5 ROA 70 92 70 90 / 50 40 30 10 LYH 68 93 68 89 / 60 40 30 10 DAN 71 94 71 91 / 50 30 30 30 BLF 64 84 64 83 / 40 30 30 30 LWB 62 83 61 82 / 40 40 30 10 BCB 64 89 64 84 / 50 40 30 30 TNB 62 84 62 84 / 70 40 30 30 .RNK... NC...NONE. VA...NONE. WV...NONE. WHP
In the hours before
Local storm report, Jul 3, 3:33 PM EDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
333 PM EDT WED JUL 03 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
209 PM 3S FANCY GAP VA 0.75 INCH HAIL
07/02/02 CARROLL
222 PM FANCY GAP VA 0.75 INCH HAIL
07/02/02 CARROLL
246 PM GLADYS VA 0.88 INCH HAIL
07/02/02 APPOMATTOX
305 PM SPOUT SPRING VA 0.75 INCH HAIL
07/02/02 APPOMATTOX REPORTED BY SPOUT SPRING
POST OFFICE.
310 PM APPOMATTOX VA 0.75 INCH HAIL
07/02/02 APPOMATTOX
320 PM 5W HILLSVILLE VA 1.00 INCH HAIL
07/02/02 CARROLL REPORTED BY SKYWARN
SPOTTER.
320 PM HUDDLESTON VA 0.75 INCH HAIL
07/02/02 BEDFORDLocal storm report, Jul 3, 4:04 PM EDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR DATE
NATIONAL WEATHER SERVICE BLACKSBURG VA
404 PM EDT WED JUL 03 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
209 PM 3S FANCY GAP VA 0.75 INCH HAIL
07/03/02 CARROLL
222 PM FANCY GAP VA 0.75 INCH HAIL
07/03/02 CARROLL
246 PM GLADYS VA 0.88 INCH HAIL
07/03/02 APPOMATTOX
305 PM SPOUT SPRING VA 0.75 INCH HAIL
07/03/02 APPOMATTOX REPORTED BY SPOUT SPRING
POST OFFICE.
310 PM APPOMATTOX VA 0.75 INCH HAIL
07/03/02 APPOMATTOX
320 PM 5W HILLSVILLE VA 1.00 INCH HAIL
07/03/02 CARROLL REPORTED BY SKYWARN
SPOTTER.
320 PM HUDDLESTON VA 0.75 INCH HAIL
07/03/02 BEDFORDLocal storm report, Jul 3, 6:38 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
638 PM EDT WED JUL 03 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
407 PM GLEN WILTON VA 0.75 INCH HAIL
07/03/02 BOTETOURT PUBLIC REPORT.
415 PM IRON GATE VA WIND DAMAGE
07/03/02 BOTETOURT POWERLINES DOWN. LARGE
LIMBS BROKEN OFF TREES.
REPORTED BY SPOTTER.
418 PM MARTINSVILLE VA WIND DAMAGE
07/03/02 HENRY LARGE LIMBS BROKEN OFF
TREES. PUBLIC REPORT
420 PM MARTINSVILLE VA 0.75 INCH HAIL
07/03/02 HENRY REPORTED BY SKYWARN
SPOTTER.
428 PM DRY FORK VA 0.75 INCH HAIL
07/03/02 PITTSYLVANIA REPORTED BY SPOTTER.
432 PM DEEP GAP NC 0.88 INCH HAIL
07/03/02 WATAUGA PUBLIC REPORT.
450 PM PETERS MOUNTAIN VA WIND DAMAGE
07/03/02 CRAIG TREES DOWN. REPORTED BY
SPOTTER.
500 PM DIXIE CAVERNS VA 1.00 INCH HAIL
07/03/02 ROANOKE SPOTTER REPORT.
510 PM BLACKSBURG VA 0.75 INCH HAIL
07/03/02 MONTGOMERY SPOTTER REPORT.
525 PM SALEM VA 0.75 INCH HAIL
07/03/02 ROANOKE SPOTTER REPORT.
530 PM BLACKSBURG VA 1.00 INCH HAIL
07/03/02 MONTGOMERY SKYWARN SPOTTER.
538 PM 2E TAZEWELL VA 1.00 INCH HAIL
07/03/02 TAZEWELL PUBLIC REPORT.
540 PM PULASKI VA WIND DAMAGE
07/03/02 PULASKI NUMEROUS TREES DOWN.
SKYWARN SPOTTER.
556 PM PEMBROKE VA 0.75 INCH HAIL
07/03/02 GILES PUBLIC REPORT.The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 3:10 PM EDT | Severe Thunderstorm Warning | RNK | Greenbrier | 35 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.